Stories
Benzocaine Teething Products Are Not Safe for Children
Next Post

Press {{ keys }} + D to make this page bookmarked.

Close

Benzocaine Teething Products Are Not Safe for Children

190
photo: thepacker.com

USA — May 24, 2018

The Food and Drug Administration (FDA) announced on Wednesday the dangers of using over-the-counter (OTC) teething products containing the numbing agent benzocaine. It could be fatally dangerous for children under two years old. According to the FDA, the local anesthetic can be a cause for a condition called methemoglobinemia, which reduces the amount of oxygen in a person’s blood and can endanger their life.

“The FDA is committed to protecting the American public from products that pose serious safety risks, especially those with no demonstrated benefit. Because of the lack of efficacy for teething and the serious safety concerns we’ve seen with over-the-counter benzocaine oral health products, the FDA is taking steps to stop the use of these products in young children and raise awareness of the risks associated with other uses of those. In addition to our letters to companies who make these products, we urge parents, caregivers, and retailers who sell them to heed our warnings and not use over-the-counter products containing benzocaine for teething pain. We will also continue working with Congress to modernize our over-the-counter drug monograph regulatory framework as part of our mission to protect and promote public health,” said FDA Commissioner Scott Gottlieb, M.D.

The agency sent letters to manufacturers producing such products, asking them to stop selling them aiming at babies and toddlers. The agency made specific recommendations to them in order to protect patients and make sure the most up-to-date drug safety information will appear on products for adults to describe certain serious risks.

Benzocaine is a popular medicine for infants. According to the FDA, the products are sold as gels, sprays, ointments, solutions, and lozenges under the OTC brand names:

  • Anbesol
  • Baby Orajel
  • Cepacol
  • Chloraseptic
  • Hurricaine
  • Orabase
  • Orajel
  • Topex
  • Store brands and generics

What to do now?

The FDA said that parents should follow the American Academy of Pediatrics’ (AAP) recommendations. The Academy recommends to use a teething ring made of firm rubber (not frozen) or to gently rub or massage the child’s gums with a finger to relieve symptoms.

If your child has ingested a benzocaine product, look for symptoms of methemoglobinemia. Children showing any of the symptoms should seek medical attention.

Here are the symptoms of methemoglobinemia:

  • pale, gray- or blue-colored skin, lips and nail beds
  • shortness of breath
  • fatigue
  • headache
  • lightheadedness
  • rapid heart rate

Dr. Lisa Thebner, a New York-based pediatrician, said parents still ask about the products with some frequency.

"It often has the word 'baby' in the title, so parents will naturally reach for the product," she said. "I will often address it when they ask, or I'll try to address it during the well-baby checkups. I have, for a while, cautioned against topical gels because of the danger, and babies are in the population at the highest risk for harm, and if you look at the risk versus benefit, it's not even all that helpful. Rubbing their gum or giving them something hard, like a teething ring, it will be a much bigger help."

In response to the FDA’s warning, Church and Dwight Co. Inc., which makes Orajel, said it was pulling four Orajel teething products, CBS reported. The company said the decision would not affect its other offerings.

Author: USA Really